MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT1H02
Medical Device Problem Codes Device Contamination with Chemical or Other Material (2944); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly distal detachment tip (ddt) and was undamaged.The smart coil was able to advance through its introducer sheath and a demonstration microcatheter without resistance.Conclusions: evaluation of the returned smart coil revealed a functional device.The device was undamaged.During functional testing the smart coil was able to advance through its introducer sheath and a demonstration microcatheter without resistance.The complaint reported that a white foreign substance was found and cleaned from the returned smart coil.It is likely that this foreign substance contributed to the reported resistance experienced during the procedure.The root cause of this substance was unable to be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, the physician successfully deployed four coils into the target vessel using a non-penumbra microcatheter.Upon advancement of the fifth smart coil, the physician felt resistance and decided to remove the smart coil and introducer sheath together from the microcatheter.The procedure was completed using two other coils and the same microcatheter.There was no report of an adverse effect to the patient.It should also be noted that, upon inspection of the smart coil and pusher assembly after the procedure, a penumbra employee found an unknown white scaly substance on the pusher wire.The penumbra employee then cleaned the pusher wire and was able to advance the smart coil with little resistance.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8238355
Report Number3005168196-2019-00049
Device Sequence Number1558012
Product Code HCG
UDI-Device Identifier00814548015224
UDI-Public00814548015224
Combination Product (Y/N)Y
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/12/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2023
Device Catalogue Number400SMTXSFT1H02
Device Lot NumberF85166
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/17/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2018
Initial Report FDA Received Date01/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Patient Weight56
Date Report Sent to FDA01/01/2005